Overdose

The UGA Collegiate Recovery Community offers resources to those recovering from addiction. (Photo/Ashlyn Webb) 

UPDATE — On Tuesday, June 27, the Georgia Bureau of Investigation classified a new fentanyl analogue as being resistant to the life saving drugs, Narcan and Naloxone, that are a counteractant that revives patients after overdosing.

The fatal form of fentanyl, known as acrylfentanyl, is so dangerous that it can kill someone by physical contact.

It has not yet been confirmed by the GBI if the new acrylfentanyl is related to the mass overdose of counterfeit Percocet earlier this month.

The discovery of the new opioid came after a drug seizure by Forsyth County Sheriff Office in spring 2017. The drug seizure was only weeks prior to four overdoses and two deaths in Cumming on April 22 and 23, according to a WSB-TV report.

Both acrylfentanyl overdose victims during the weekend of April 22 were resistant to Narcan when Forsyth County authorities attempted to revive the victims.

In addition, the GBI also identified a second fentanyl analogue, Tetrahydrofuran fentanyl. The analogue is a recent discovery and still has not been added to the running list of drugs banned in the state of Georgia.

See original story below 

As a result of the last week of overdoses across Middle Georgia, the state is on high alert for street drugs such as counterfeit Percocet. 

The first case was recorded on June 5, and in a period of 48 hours, four people were proclaimed dead and at least 12 were hospitalized. 

According to a statement issued by the Georgia Department of Public Health on June 6, overdoses have been reported in Centerville, Perry, Macon, Warner Robins and Albany. The statement notes that the drugs may be being sold on the street in other areas of the state that have not yet been identified. 

On the surface, the street drug sold as Percocet looks like an ordinary pill with a yellow coating and the word “PERCOCET” with the numbers 10/325 on the back. In reality, the counterfeit drug is more than a painkiller. 

According to Nelly Miles, public relations director at the Georgia Bureau of Investigation (GBI), the majority of the drugs counterfeited were oxycodone and alprazolam. However, when test results came back, most patients did not have either drug in their systems.

 “In fact, in a lot of the situations, they had various opioids from what I have verified at this point,”Miles said

According to a GBI press release posted on June 8, the crime lab testing revealed two different artificial narcotics. 

According to the press release, “preliminary results indicate a mixture of two synthetic opioids, with one of the drugs being consistent with a new fentanyl analogue.  This fentanyl analogue has not previously been identified by the GBI Crime Lab.” 

A similar situation occurred when the GBI issued a warning to avoid synthetic opioids less than a month ago.

In addition, Gov. Nathan Deal banned the analogue furanyl fentanyl on April 17 of this year after the amount of synthetic opioids cases this far into the year.

Randall Tackett, UGA professor at the College of Pharmacy, said he has seen an increase of counterfeit drugs in recent years.

“We’ve been seeing more and more of an increase in counterfeit drugs, but there also has been more exposure and media attention on [counterfeit drugs],” Tackett said.

For medical use, fentanyl is mostly used for treating severe, long-term pain and, in some cases, cancer pain. Amongst drug dealers, the narcotic is mainly used to lace cocaine and heroin.

When describing the strength of fentanyl compared to percocet, Tackett said fentanyl is usually not the first prescription prescribed to relieve pain for moderate injuries.

“If someone is prescribed something like fentanyl, this is something we do not start off with, for example, a minor injury,” Tackett said. “If you go to the package insert, it says ‘This is not to be used by an opioid naive person’ because fentanyl is much more stronger than what you would see with percocet or hydrocodone.”

At this time, three hospitals in Central Georgia have patients who have taken the counterfeit yellow pill: Navicent Health, Coliseum Medical Centers and Macon Medical Center.

Dr. John Shivdat, director of emergency medicine at Coliseum Medical Centers, said there has been one case that went through his department at Coliseum Medical within the series of mass overdoses last week. 

Shivdat could not speak about the patient seen at Coliseum, but said patients on this drug will generally have symptoms related to respiratory failure amongst others. 

“In general, the patient on this drug will have alterations on mental state, generally lethargic, sometimes in severe cases respiratory arrest or respiratory shut down, even needing respiratory support by mechanical ventilation,” Shivdat said. “It can even lead to death if not treated in time.”

Tackett said the reason for respiratory failure is the counterfeit drug’s effect on brain receptors. 

“The drug [fentanyl] acts on specific receptors,” Tackett said. “Those receptors are the ones that change your response to pain, so that’s why people feel better. There are similar receptors that are up in the brain that can affect respiratory systems and interfere with how you breathe.”

When fentanyl is mixed with another type of drug, the side effects can extend for a longer period of time, according to Tackett.  

“It’s like when one drug acts on [a receptor] then another drug acts on top of the same receptor,” Tackett said. “Then it can act even longer [with the combination of the two narcotics].” 

Tackett said a common combination is fentanyl with carfentanil, which is an “elephant tranquilizer,” to describe the strength of a possible drug mixture. 

One of the largest concerns for the United States, especially Georgia, is the rise in deaths caused by drug overdoses. 

Due to recent events, overdoses are now the leading cause of death of Americans younger than 50.

According to the CDC, “The United States is in the midst of an opioid overdose epidemic.

Opioids, including prescription opioids and heroin, killed more than 33,000 people in 2015 – more than any year on record. 

Nearly half of all opioid overdose deaths involve a prescription opioid.

For Liz Prince, director of the UGA Fontaine Center, she said she hopes the recent overdoses will shed light on the epidemic at hand.

“The reality is that the majority of drugs sold on the street and on the internet are counterfeit with no regulatory control,” Prince said. “[They] can be laced with all sorts of dangerous things including fentanyl and impurities or fillers including lead paint, sheetrock material that when crushed and pressed, will hold the form of a pill.”

Prince said the message we need to take from the devastating course of events is not just to avoid counterfeit drugs, but any drug, recreational or prescribed, that has not been prescribed to the individual taking it.

Recommended for you

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.